Alert archive / Pennsylvania / Flash Flood Warnings in 2003

Flash Flood Warning 37, NWS State College, PA

September 23, 2003Adams County, Pennsylvania

NWS State College, PA issued this flash flood warning at Sep 23, 2003, 2:35 AM EDT for Adams County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 23, 2003, 2:35 AM EDT (06:35 UTC)
Expired
Sep 23, 2003, 5:30 AM EDT
In force
3 hr
Issued by
NWS State College, PA
Area
Whole counties

County Adams County, PA

The radar

The Sterling radar (KLWX), 102 km from the middle of the area, began a volume at 06:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 6.6 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2003-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2003-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 281 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
918 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
281 m²/s²
0-3 km storm-relative helicity
400 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KCTP 230636
FFWCTP
PAC001-230930-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
235 AM EDT TUE SEP 23 2003

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ADAMS COUNTY IN SOUTH CENTRAL PENNSYLVANIA

* UNTIL 530 AM EDT.

* AT 231 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLOODING ALREADY OCCURRING.

HEAVY RAINFALL IS CAUSING FLASH FLOODING IN PORTIONS OF ADAMS 
COUNTY. RAINFALL RATES OF 1 TO 2 INCHES PER HOUR WILL LIKELY LEAD TO 
ADDITIONAL FLOODING OF POOR DRAINAGE AREAS AND ROADWAYS...AND AREAS 
NEAR SMALL STREAMS AND CREEKS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND.

SMALL CREEKS AND STREAMS WILL RAPIDLY FLOOD...POSSIBLY WASHING OUT
ROADS AND FLOODING NEARBY LOW AREAS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. NEVER ATTEMPT TO CROSS HIGH WATER IN A VEHICLE OR ON FOOT

$$

LAT...LON 4000 7708 3978 7704 3970 7735 4000 7743

&

KL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Sep 22, 9:10 PM EDT, 5 hours 25 minutes earlier.

Area forecast discussion, Sep 22, 9:10 PM EDT, 5 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
910 PM EDT MON SEP 22 2003

...CHANGES...

WILL ADJUST TO CURRENT CONDITIONS AS NEEDED.

...DISC...

...SHORT TERM...

FAST MOVING BAND OF HEAVY RAIN. AMOUNTS NEAR 1 INCH IN SOME SPOTS.
WEAK WAVE ON FRONT...BUT FFG NOT BAD...LEAVES STILL ON THE TREES.
SHOULD BE OK WITHOUT ANY WATCH. ALSO NOT REALLY IN WARM SECTOR...THUS
TORRENTIAL DOWNPOURS AND SEVERE NOT LIKELY. BEST DYNAMICS LIFT TO
THE NE...AND BEST MOISTURE REMAINS TO THE SE.

A YEAR AGO...WE HAD A STRONG FRONT MOVE ACROSS C PA...IT WAS A
VERY BUMPY RIDE UP FROM ATL.

ANYWAY...VERY STRONG MID LEVEL FLOW ON TUE...ALONG WITH WARM
LAKES...AND TIME OF DAY...WILL BE WINDY OUT...GIVEN MIXING...AND
ALSO CU/SC AND EVEN SOME SHOWERS TO THE N AND W...LATE MORNING INTO
THE MID AFTERNOON HOURS. MAYBE EVEN A RUMBLE OF THUNDER.

...LONG TERM...

GRANTED WE ARE INTO FALL NOW...BUT VERY ACTIVE PATTERN...WITH FAST
FLOW AND FAST MOVING SYSTEMS. SUMMER ENDED...AND WINTER STARTED TO
GRAB HOLD AROUND HERE LAST YEAR AROUND 10/8...WHAT ELSE CAN I SAY.
IF I HAD TO FCST FOR THIS WINTER SEASON...MAYBE A SLIGHT LEAN TOWARD
SLIGHTLY WARMER AND WETTER THAN NORMAL (SNOWFALL ABOUT NORMAL OR
TOUCH ABOVE)...GIVEN PATTERN SO FAR...BUT A LITTLE EARLY TO CALL.
ONE THING WOULD BE LIKELY...IF THIS PATTERN WAS TO HOLD...A LOT OF
DAY TO DAY VARIATION WOULD BE IN STORE FOR C PA.

...PREVIOUS DISC...

PRECIP OVERSPREADING WESTERN PART OF CWA.  GUIDANCE OVERNIGHT
INDICATES RAINFALL APPCHING FFGS.  WILL INDICATE POTENTIAL OF HEAVY
RAINS ESPECIALLY OVER THE WESTERN HALF OF CWA. ATTM DO NOT EXPECT TO
ISSUE FLOOD WATCH.  BUT POTENTIAL IS THERE IF PRECIP LINGERS AND
GIVEN SATURATED SOILS BUT WOULD BE MORE CONCERNED IF WE WOULD HAVE
BECOME MORE UNSTABLE WITH MORE BINOVC TODAY.   FOR TUESDAY GRADUAL
ENDING OF PRECIP FROM WEST TO EAST.  NEXT CHC OF PRECIP THURSDAY AND
THURS NITE THEN AGAIN OVER THE WEEKEND.

MDT   61  73  51  76 /  90  40  10  10
IPT   59  73  48  73 / 100  80  10  10
BFD   54  64  46  68 /  90  30  10  10
JST   55  70  48  67 /  80  20  10  10
AOO   59  68  50  74 /  80  20  10  10
UNV   59  74  49  72 / 100  30  10  10
SEG   59  73  48  73 / 100  80  10  10
LNS   61  76  52  76 /  60  50  10   0
THV   61  76  52  76 /  60  50  10   0

.CTP...
PA...NONE.

MARTIN
Hazardous weather outlook, Sep 22, 5:17 AM EDT, 21 hours 18 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-221115-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
517 AM EDT MON SEP 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY

A STRONG UPPER AIR DISTURBANCE AND COLD FRONT WILL MOVE TOWARD
WESTERN PENNSYLVANIA LATE TODAY...AND CROSS THE STATE TONIGHT.

A LINE OF THUNDERSTORMS WILL MOVE OVER THE WESTERN MOUNTAINS OF
PENNSYLVANIA EARLY THIS EVENING. SOME OF THE STORMS COULD BECOME AND
HELP TO MIX DOWN STRONG...POSSIBLY DAMAGING WINDS FROM SEVERAL
THOUSAND FEET ABOVE GROUND LEVEL.

.DAYS TWO THROUGH SEVEN...

THE LINE OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE EAST OF THE
SUSQUEHANNA VALLEY AFTER MIDNIGHT AND LIKELY WEAKEN.

PERHAPS MORE SIGNIFICANT THAN THE SEVERE THUNDERSTORM THREAT WILL BE
THE POTENTIAL FOR WIDESPREAD HEAVY RAIN. RAINFALL AMOUNTS OF ONE
INCH OR MORE ARE LIKELY...AND THERE IS A CHANCE FOR SOME PLACES TO
RECEIVE UP TO 2 INCHES OF RAIN BY THE PREDAWN HOURS OF TUESDAY.

THE HIGHER END RAINFALL AMOUNTS OCCURRING OVER A SEVERAL HOUR
PERIOD WILL LEAD TO MINOR FLOODING OF POOR DRAINAGE AREAS AND
SMALLER STREAMS SINCE THE GROUND REMAINS NEARLY SATURATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

LAMBERT

In the hours before

Special weather statement, Sep 23, 1:00 AM EDT, 1 hour 35 minutes before
PAZ037-041-230600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
100 AM EDT TUE SEP 23 2003

...STRONG WIND GUSTS WILL AFFECT TIOGA AND LYCOMING COUNTIES...

AT 1 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY
HEAVY SHOWERS ACCOMPANIED BY WIND GUSTS BETWEEN 30 AND 40 MPH ALONG
A LINE EXTENDING FROM 10 MILES SOUTH OF MANSFIELD TO 11 MILES NORTH
OF WILLIAMSPORT...MOVING EAST AT 25 MPH. THE SHOWERS WILL BE NEAR
RALSTON AT 1 AM.

VERY HEAVY RAIN WILL FALL...AND POSSIBLY CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. THIS MAY BE
STRONG ENOUGH TO DOWN SOME SMALL TREE LIMBS.

KL

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 23, 2:38 AM EDTFlash Flood WarningCTPSnyder3 hr
Sep 23, 3:20 AM EDTFlash Flood WarningCTPYork4 hr
Sep 23, 3:59 AM EDTFlash Flood WarningCTPDauphin3 hr
Sep 23, 4:05 AM EDTFlash Flood WarningCTPLancaster3 hr
Sep 23, 5:20 AM EDTFlash Flood WarningCTPAdams, Dauphin, Lancaster, York4 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.